My 3 year old daughter was diagnosed in May 95 with diabetes. At first she was easy to control with diet, but now we have been having problems with her levels being too high in the morning. I talked to her specialist and he told me to increase her evening NPH a half unit, but when I try this, her levels in the morning are too low. I talked to him and he said to leave it at the new level and just give her a little bit more milk.
Her blood sugar levels have been very unpredictable and I am unsure how to go about asking her doctor about how to level it out. How dangerous is it for her to have varying blood sugar levels in one day?
She has been to the family doctor, but he found nothing to make her levels keep going up. We have had to increase her insulin and I know from talking to other moms that it is high for someone her age. She is 35 lbs and 38" tall, I don't know if that matters.
I strongly suggest that you work with a Pediatric Endocrinologist experienced in the care of young children with diabetes. Sometimes it can be very difficult to find an insulin regimen that avoids both high and low blood sugars.
On the average, most children do not require more than 1 unit per kilogram of insulin a day (1 kilogram equals 2.2 pounds). 35 pounds is approximately 16 kg. If the total daily dose is greater than this, and the blood sugars are bouncing up and down during the day, you have to wonder if your child is exhibiting rebound hyperglycemia (Somogyi effect). We have discussed this before, but briefly, after a low blood sugar, the body can release sugar stored in the liver and the blood sugar can temporarily bounce up high for
1 - 3 daysafter the low. The treatment for this is to decrease the insulin causing the low blood sugar to avoid the lows (and following highs).
Another possibility to consider is that your child's insulin is lasting longer than "average" and you need to change a different insulin than the one you think should be changed to affect a blood sugar at a particular time of day.
Other possibilities to consider are change in insulin regimen. It may take quite a bit of trial and error to come up with the optimal dose for your child. You should have a physician you feel comfortable working with, as your child's needs will change frequently as she grows.
Original posting 16 Nov 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.